Posted 10 May 2013 - 03:02 AM
Also, I was told I would have to get up in the night to take a second dose. Does everyone do that? I can't imagine most people actually doing that.
What about side effects? Are there some side effects that I might expect at first that would level out after a few nights? Or certain side effects that I should definitely stop taking xyrem if I notice it? I guess I will get some of these answers when they call back tomorrow but I would like to know from someone who has had personal experience.
Posted 10 May 2013 - 08:35 AM
The nurses with the Xyrem Success Program are really helpful. Everyone responds differently and they will help you with the "cooler heads prevail approach".
Asking about side effects here will usually get responses of people's worst experiences. I think a good approach is to manage what you can and then see how you respond. When I started on Xyrem, I did not worry about what "might" happen and just dealt with what "did" happen.
So, a few good tips when starting out:
Don't eat for at least 2 hours before your first dose. Cut back on liquids also. If you have a heavy or fatty dinner (eg pizza, steak) consider 3 hours before first dose.
Mix your Xyrem and leave on your night stand, set your alarm (I used my Iphone on airplane mode and put it under my pillow).
Take Dose 1 once you are in bed, turn off the lights and wait for sleep.
I found using an eye mask and a sound/white noise machine helpful. Relax before bedtime- maybe a warm shower. Don't fall asleep to the TV or computer.
The response you have to the initial low dose is not the same as your response to the higher dose. It takes time to adjust.
Just keep everything calm and quiet and relax.
Consider a small dim night light in the bathroom in case you get up during the night. You do not want to have bright lights on.
Take your 2nd dose. That dose does more for you, since the first dose is still in your system.
If you have any side effects that concern you- call a Xyrem nurse first. She can help you determine what to expect and help you make decisions.
I discontinued Xyrem after 6 months, but I am still benefiting from the time I was on it (4 months later). It did reduce Cataplexy and almost eliminated EDS. In many ways, it was a miracle drug for me and I would like to try it again in the future.
Also, if signing for deliveries at your home is a problem, your Xyrem can be sent to a 24 hour Kinkos/FedEx location. They sign for it and hold it until you pick it up. I preferred that so I did not miss any deliveries.
I hope you have a good experience and see improvement in your symptoms.
Posted 10 May 2013 - 09:22 AM
Yeah my advice is to not read the Xyrem diary thread I made earlier, lol. But seriously, don't ruminate too much on side-effects ,especially the psychological ones, because it's likely to psych you into having them, especially if you are predisposed to anxiety. Placebo effect can be pretty powerful; in double-blinded studies, they've given people in serious chronic pain just some normal sugar pills, promising they were in a study for some radical new pain treatment, and more than a few were going "Thanks, doc! I dunno what you gave me, but it fixed me right up!" They've also had studies where hey gave placebos, and some of the more distrusting members would start developing bad side-effects to sugar pill, lol.
Posted 11 May 2013 - 07:58 PM
Posted 12 May 2013 - 10:29 AM
Posted 12 May 2013 - 07:46 PM
I started Xyrem in January and finally started taking the therapeutic dosage in May (4.5 g 2x per night). My first night in January was unforgettable. It was like my brain was a computer that had been rebooted and was downloading thousands of programs at one time. I used to have very vivid dreams as a child, but stopped dreaming at night around age 10. I'm 33 now, so I thought I was losing my mind when the vivid dreams bombarded me for the entire night. Luckily my boss is really understanding, so she let me have the next day off.
I am extremely sensitive to medication which is why it took ~ 4 months to titrate the dosage. The side effects in the beginning for me were edema (7 pounds in 2 days), extreme dehydration, vertigo, nausea, felt less intelligent. They were bothersome for a few weeks, but my body eventually adapted. The dehyration is still bothersome, so I always have water with me and Aquaphor for my lips so they don't crack.
The benefits: I admit I did have a lot of trouble getting used to sleeping like a "normal" person. Now, I don't ever want to return to sleeping for days straight with no dreams and no rest. I still have to take dextroamphetamine during the day, but only 20-30 mg instead of 50 mg. I can drive my car now without having to pull over. I only live 7 miles from work and I used to have to pull over at least once per day. It still takes longer to assimilate information, but I often wake up in the morning with solutions to problems that surfaced at work the day before.
I admit there were days that I wanted to quit in the beginning, but I knew there would be a light at the end of the tunnel since I started having restful sleep starting night 2.
Posted 12 May 2013 - 07:57 PM
I think if I could have restarted my titration and gone at a snails pace, I might could have done it. But I'd have had to quit my job because on the low doses I woke up after the 2nd dose reached subtherapeutic level. I felt like in some ways my mental clarity got a tad better, but I just plain was getting enough hours of sleep cuz I was literally drunk with sleep each day. It's like I shifted my EDS for cognitive to physical/emotional symptoms. The cognitive symptoms (memory loss, no focus) made me suck at my job, but they were easy to hide and I'm good at making it look like I'm working hard by now, even when I cant. The irritability and mood swings, as well as the stumbling around and dropping stuff was much harder to hide.
Posted 15 May 2013 - 09:29 PM
Posted 16 May 2013 - 07:23 AM
Posted 16 May 2013 - 06:22 PM
I take my 1st dose at 9, 2nd at 12:00 midnight. I use my iPhone with a vibrate alarm so as not to wake the spouse. I take it, chase it with a swig of water and I'm sleeping almost as my head hits the pillow.
Like others, I was on xyrem once before and made some mistakes like stopping other meds that I wasn't supposed to and had to stop. I have been back on xyrem after a year off for about 6 weeks now.
Best advice is listen to your body and don't worry if you have to titrate up slower than what they say. There is no rush. Get used to a dose, get comfortable with it then go up .25 or .5 or whatever works for YOU. The best effect is had once you reach the higher doses but that is no reason to get there faster than you are capable of.
You will do just fine.
Posted 17 May 2013 - 11:28 AM
Ive been taking Xyrem for almost a year. I had a rough start but am soooo happy I stuck with it. All the side effects except one went away with time.
I don't use an alarm to wake me for my second dose, I wake myself up pretty much 3.5 hours on the dot every night since my first dose. I get out of bed go to the bathroom, and then take the second dose and fall right back to sleep.
My advice... give it time, don't over think, and go to bed with a clear head. If i catch myself thinking too much I stop and start counting to 1-10 and then back 10-1 (I hardly ever make it back to 1)
Like N50 said, go slow tirating... your body will let you know when its time to take more.
Also... the way it is in the beginning is nothing like it will be... it took ME 3 months at the max dose to finally get adjusted and sleeping amazing. I finally am paying of my sleep debt and feel so much better. I can't say I feel like a normal person, but I only take 5mg of adderall in the morning and thats it! I make it through my day without falling asleep and I no longer have microsleeps or SP!!
Stay Calm and good luck!
Posted 17 May 2013 - 11:28 PM
So off I go to put myself through it again. Goodnight all.
Posted 18 May 2013 - 08:02 AM
Posted 20 May 2013 - 09:36 AM
Yeah, that second dose is crucial. The half life is about an hour to an hour and a half. So after about 3-4 hours, it's gonna be virtually all gone. And X has a bad habit of leaving you awake and unable to sleep when it wears off, kind of like when you go to bed drunk.
Posted 20 May 2013 - 10:56 AM
Posted 20 May 2013 - 10:58 AM
I had bad headaches as well, but I get them whenever I'm sleep dperived. My guees would be Xyrem---->Lack of sleep---->headache
Posted 20 May 2013 - 11:13 AM
Posted 20 May 2013 - 11:49 AM
Posted 20 May 2013 - 11:51 AM
Posted 20 May 2013 - 11:55 AM